Alert archive / Wyoming / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 39, NWS Riverton, WY

July 3, 2006Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 3, 2006, 2:47 PM MDT for Fremont County, Wyoming. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2006, 2:47 PM MDT (20:47 UTC)
Expired
Jul 3, 2006, 3:45 PM MDT
In force
58 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 32 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2006-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2006-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1623 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 032047
SVRRIW
WYC013-032145-
/O.NEW.KRIW.SV.W.0039.060703T2047Z-060703T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
247 PM MDT MON JUL 3 2006

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FREMONT COUNTY IN CENTRAL WYOMING...

* UNTIL 345 PM MDT

* AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES NORTHWEST OF U.S. HWY 26 MILE MARKER
  120...OR ABOUT 21 MILES NORTH OF RIVERTON...AND MOVING SOUTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  U.S. HWY 26 MILE MARKER 120 BY 315 PM MDT...
  HIDDEN VALLEY BY 320 PM MDT...
  SHOSHONI BY 330 PM MDT...
  U.S. HWY 20/26 MILE MARKER 90 BY 345 PM MDT...

DAMAGING HAIL CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A
STURDY BUILDING AND AVOID WINDOWS.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE
WATER IN A THUNDERSTORM

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4345 10839 4330 10853 4298 10796 4321 10776

$$

SKRBAC
3 follow-up statements
000 
WWUS55 KRIW 032101
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
300 PM MDT MON JUL 3 2006

WYC013-032145-
/O.CON.KRIW.SV.W.0039.000000T0000Z-060703T2145Z/
FREMONT WY-
300 PM MDT MON JUL 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
FREMONT COUNTY UNTIL 345 PM MDT...

AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 8 MILES NORTH OF U.S. HWY 26 MILE MARKER 120 OR OVER BOYSEN
RESERVOIR...OR ABOUT 21 MILES NORTHEAST OF RIVERTON...MOVING 
SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  U.S. HWY 26 MILE MARKER 120 BY 310 PM MDT...
  HIDDEN VALLEY BY 315 PM MDT...
  SHOSHONI AND U.S. HWY 20/26 MILE MARKER 100 BY 320 PM MDT...
  U.S. HWY 20/26 MILE MARKER 90 BY 345 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE
WATER IN A THUNDERSTORM

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4345 10839 4330 10853 4298 10796 4321 10776

$$

SKRBAC
000 
WWUS55 KRIW 032118
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
316 PM MDT MON JUL 3 2006

WYC013-032145-
/O.CON.KRIW.SV.W.0039.000000T0000Z-060703T2145Z/
FREMONT WY-
316 PM MDT MON JUL 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
FREMONT COUNTY UNTIL 345 PM MDT...

AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SHOSHONI...OR ABOUT 22 MILES NORTHEAST OF 
RIVERTON...MOVING SOUTHEAST AT 30 MPH. OTHER SEVERE THUNDERSTORMS
WERE LOCATED 20 MILES NORTH OF RIVERTON AND 8 MILES NORTHEAST OF
SHOSHONI.

THE SEVERE THUNDERSTORMS WILL WILL AFFECT MUCH OF FAR NORTHERN 
FREMONT COUNTY THROUGH 345 PM...INCLUDING BOYSEN RESERVOIR AND
SHOSHONI.

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE
WATER IN A THUNDERSTORM

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4345 10839 4330 10853 4298 10796 4321 10776

$$

SKRBAC
000 
WWUS55 KRIW 032142
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
340 PM MDT MON JUL 3 2006

WYC013-032150-
/O.EXP.KRIW.SV.W.0039.000000T0000Z-060703T2145Z/
FREMONT WY-
340 PM MDT MON JUL 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FREMONT COUNTY EXPIRES
AT 345 PM MDT...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE. 
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...A STRONG
THUNDERSTORM WILL STILL MOVE TOWARDS MONETA DOWN HIGHWAY 20 26 
ARRIVING AROUND 4 PM WITH UP TO MARBLE SIZE HAIL...DANGEROUS 
LIGHTNING...WIND GUSTS TO 45 MPH AND HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4345 10839 4330 10853 4298 10796 4321 10776

$$

SKRBAC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:15 PM MDT, 32 minutes earlier.

Area forecast discussion, Jul 3, 2:15 PM MDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
215 PM MDT MON JUL 3 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY
SHORTWAVE THAT TRACKED ACROSS THE STATE OVERNIGHT LAST NIGHT IS
EXITING THE AREA. THIS MORNING THERE WERE SOME LEFT OVER SHOWERS
FROM THIS FEATURE MAINLY IN NORTHERN WYOMING AS THEY EXITED THE
NORTHEAST AND NORTH CENTRAL CWA. TOWARD THE LATE MORNING SOME
EMBEDDED CONVECTION APPEARED TO FORM WITHIN THE OLD STRATIFORM
LAYER. BEHIND THIS ACTIVITY WHERE THERE WAS MORE SOLAR INSULATION...A
FRESH ROUND OF CONVECTION QUICKLY FIRED UP OVER THE ABSAROKA
MOUNTAINS. PRESENTLY CONVECTION IS FIRING UP THROUGHOUT THE CWA. THE
HEAVIEST RAINERS AND MOST LIKELY CANDIDATES FOR HAIL PRODUCERS HAVE
BEEN OVER HOT SPRINGS COUNTY WHERE STORMS THERE GOTTEN HEAD START
FROM THE CELLS ROLLING OFF THE ABSAROKAS. IT APPEARS ANOTHER ACTIVE
AFTERNOON AND EVENING IS IN STORE. STEERING WINDS ARE RELATIVELY
WEAK. WITH LIFTED INDICES DOWN TO MINUS 4 IN THE BIG HORN BASIN AND
CAPES BETWEEN 1000 AND 1600 J/KG IT APPEARS HEAVY RAINERS AND LARGE
HAIL WILL BE THE BIGGEST THREATS THROUGH THIS EVENING...ESPECIALLY
OVER THE CENTRAL...NORTH AND EAST WHERE A SLIGHT RISK OF SEVERE IS
IN PLACE. DID NOT PLAY TOO MUCH WITH THE POPS THROUGH THURSDAY. KEPT
TREND OF DECREASING POPS THROUGH TUESDAY IN THE GRIDS IN JOHNSON
COUNTY WHERE AIRMASS WILL BECOME MORE CAPPED. INCREASED POPS FROM
THE SOUTHWEST WEDNESDAY BASED ON THE FACT THAT THE MODELS HAVE BEEN
CONSISTENT IN DEVELOPING AN UPPER LOW OVER THE DESERT SOUTHWEST AND
TAKING IT NORTHEAST AS A STRONG SHORTWAVE ACROSS NORTHERN WY/N MT THU
WHICH MATCHED UP WITH SLC. KEPT WIDESPREAD POPS THU AS THAT
SHORTWAVE TRACKS ACROSS THE AREA.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
LONG RANGE MODELS CONTINUE TO BE IN DECENT AGREEMENT THROUGH AT
LEAST THE BEGINNING OF THE PERIOD...BEFORE DIVERGING TOWARDS THE END
OF THE WEEKEND. THE OVERALL PATTERN CONTINUES WITH MEAN RIDGING
OVER THE SOUTHERN PLAINS AND GENERAL TROFING ALONG THE WEST AND EAST
COASTS. THE AFOREMENTIONED NEGATIVELY TILTED SHORTWAVE WILL CONTINUE
TO SWING THROUGH THE COWBOY STATE BRINGING ISOLATED CONVECTION TO
WESTERN AND SOUTHERN WYOMING ON THURSDAY. A DEVELOPING TROF NEAR
THE PACIFIC NORTHWEST WILL AMPLIFY THE WESTERN CONUS PATTERN...
TURNING FLOW SOUTHWESTERLY ACROSS THE CWFA. A NORTHERN STREAM
SHORTWAVE WILL DRAG A BOUNDARY INTO NORTHERN WYOMING ON FRIDAY...
PROVIDING ANOTHER OPPORTUNITY OF AFTERNOON AND EVENING CONVECTION.
ONLY A COUPLE OF DEGREES OF COOLING THROUGH THE LAYER ANTICIPATED.
SATURDAY SHOULD HAVE A BIT LESS THUNDERSTORM COVERAGE AS THE AREA IS
PINCHED BETWEEN NORTHERN AND SOUTHERN STREAM ENERGY. MODELS BEGIN
THEIR DIVERGING ACT ON SUNDAY. THE GFS TRIES TO BRING AN OPEN WAVE
INTO THE NORTHERN ROCKY MOUNTAINS...WHILE THE ECMWF CUTS THIS ENERGY
OFF NEAR VANCOUVER ISLAND. FOR NOW...HAVE COMPROMISED FOR SLOWER
PROGRESSION OF AN OPEN WAVE. HAVE BEGAN TO INCREASE POPS ACROSS
NORTHWEST WYOMING ON SUNDAY...AND DECREASED TEMPERATURES ON MONDAY.
THE GFS INDICATES A STRONG BAROCLINIC BOUNDARY PUSHING SOUTH EAST OF
THE CONTINENTAL DIVIDE ON MONDAY...WITH 700MB TEMPERATURES DROPPING
TO 3C ACROSS CENTRAL ZONES. IF THIS SCENARIO PLAYS OUT...WILL NEED TO
DECREASE EARLY NEXT WEEK TEMPERATURES MORE AS THE TIMING AND
DETAILS BECOME MORE CLEAR.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...TWB
LONG TERM...HAHN
Hazardous weather outlook, Jul 3, 5:00 AM MDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT MON JUL 3 2006

WYZ001>020-022>030-041100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ANOTHER DISTURBANCE WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO
WESTERN AND CENTRAL WYOMING TODAY AND TONIGHT.  THUNDERSTORMS WILL
BEGIN IN THE FAR WEST THIS MORNING...SPREADING EAST INTO THE CENTRAL
THIS AFTERNOON.  THE MAIN THREAT WILL BE VERY HEAVY RAIN WITH SOME
LOCALIZED FLASH FLOODING POSSIBLE.  SOME STORMS COULD PRODUCE SOME
HAIL AND GUSTY WINDS.  THE ACTIVITY WILL LINGER OVERNIGHT ACROSS THE
NORTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON INDEPENDENCE DAY...AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TO BE MAINLY CONCENTRATED ALONG A STATIONARY FRONTAL
BOUNDARY RESTING AGAINST THE EAST SLOPES OF THE ABSAROKA AND WIND
RIVER RANGES. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
GUSTY OUTFLOW WINDS DURING THE EVENING. ANOTHER SYSTEM WILL MOVE
ACROSS THE AREA ON WEDNESDAY AFTERNOON AND EVENING POSSIBLY LEADING
TO SEVERE THUNDERSTORMS ACROSS MAINLY THE WESTERN THIRD OF THE STATE.
LINGERING MOISTURE IN SOUTHWEST FLOW ALOFT WILL ALLOW FOR THE
CONTINUED CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH
SUNDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...WIND GUSTS OVER 50 MPH
OR FLOODING THIS AFTERNOON AND TONIGHT. REPORTS CAN BE PROVIDED
TO THE NATIONAL WEATHER SERVICE IN RIVERTON BY CALLING 1-800-211-
1448. THANK YOU.

TEAM RIW

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:16 PM MDTSevere Thunderstorm WarningRIWNatrona29 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.